Thunderstorm Wind, Raleigh
- When
- August 24, 4:10 PM EST
- Where
- Raleigh County, (Bkw)raleigh Co Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.780, -81.120
A gust to 59 mph was measured.
A mid level disturbance was centered in Virginia. A disturbance rotated around this feature into the mountainous counties of West Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A mid level disturbance was centered in Virginia. A disturbance rotated around this feature into the mountainous counties of West Virginia. Scattered afternoon thunderstorms formed and moved toward the west. One stronger cell had its small hail core collapse into the drier low levels. This caused a local strong wind gust at the Raleigh County Airport. No damage was known.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 24, 3:16 PM EST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 416 PM EDT FRI AUG 24 2012 .SYNOPSIS... HIGH PRESSURE ERODES THROUGH SATURDAY AS WEAK LOW PRESSURE DEVELOPS OVER VIRGINIA. THAT LOW THEN DRIFTS AWAY SUNDAY. A COLD FRONT CROSSES MONDAY NIGHT. ISAAC COULD BE A PLAYER LATE NEXT WEEK. && .NEAR TERM /THROUGH SATURDAY/... SFC HIGH PRESSURE PROVIDES CLEAR SKIES AND DRY WEATHER TONIGHT. RADIATIONAL COOLING AND CALM FLOW WILL PRODUCE DENSE RIVER VALLEY FOG...MAINLY OVER THE PROTECTED NORTHERN MOUNTAINS...AND FROM CRW...SOUTH AND WEST. ON SATURDAY...NAM AND GFS HAVE BEEN CONSISTENT BRINGING A SERIES OF VORT MAXES IN THE PERIPHERY OF A DEVELOPING UPPER LEVEL TROUGH/LOW TO APPROACH OUR NORTHEAST MOUNTAINS...WHILE THE SFC HIGH PRESSURE DRIFTS EAST. THESE VORT MAXES COULD PROVIDE EXTRA FORCING TO THE AFTERNOON HEATING AND OROGRAPHIC EFFECT...TO PRODUCE STRONGER STORMS SATURDAY AFTERNOON AND NIGHT. THEREFORE...INCREASED POPS TO LIKELY MAINLY HIGHER MOUNTAINS SAT AFTERNOON AND EVENING. IT IS A LITTLE UNCERTAIN HOW MUCH WEST ANY OF THIS CONVECTION WILL EXTEND...A SFC REFLECTION OF SUCH UPPER LOW COULD STIR STORM SOUTH SOUTHWEST MAKING THEM REACH PORTIONS OF CENTRAL WV. USED THE BIAS CORRECTED ECMWF WHICH IS CONSISTENT WITH THE BIAS CORRECTED MOS GUIDE FOR TONIGHTS LOWS. USED BCMOSGUIDE FOR HIGHS ON SATURDAY. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... THE AFTERNOON MOUNTAIN SHOWERS AND THUNDERSTORMS BECOME ENHANCED OVER THE WEEKEND BY LOW PRESSURE OVER VIRGINIA. THAT LOW EXITS SUN NT...AS THE NEXT UPPER LEVEL S/W TROUGH PASSES FROM THE W. THAT S/W DRIVES A COLD FRONT TOWARD THE AREA MON. THE FRONT THEN PUSHES THROUGH MOST OF THE AREA MON NT AS A L/W TROUGH SETTLES INTO THE NORTHEASTERN CONUS. THIS LATE SEASON FRONT FIGURES TO BRING NEITHER SEVERE OR WATER RELATED IMPACTS. GENERALLY TRENDED TEMPERATURES SLIGHTLY HIGHER IN LIGHT OF THE LATEST GUIDANCE. && .LONG TERM /TUESDAY THROUGH FRIDAY/... THIS PERIOD IS PRE-OCCUPIED BY ISAAC. MODELS CONTINUE TO DIVERGE ON WHAT HAPPENS WITH THIS TROPICAL SYSTEM ONCE IT CROSSES THE GULF OF MEXICO. SOLNS RANGE FROM THE GFS RE-CURVING ISAAC TO THE SE OF THE FORECAST AREA TO THE ECMWF BRINGING ISAAC AS FAR W AS THE MISSISSIPPI BEFORE RE-CURVING. THAT SOLN DOES BRING ISAAC ACROSS THE FORECAST AREA FROM THE W LATE DAY 7 / DAY 7 NT...BY WHICH TIME GFS HAS SYSTEM LONG GONE. HPC GUIDANCE FOLLOWED CLOSELY WHICH REFLECTS ECMWF TRACK BUT WITH A COMPROMISE ON TIMING. THIS BRINGS THE REMNANTS OF ISAAC ACROSS THE AREA LATER THU THROUGH FRI NT. HPC ALSO FOLLOWED CLOSELY FOR TEMPERATURES...WITH LITTLE CHANGE SAVE TO RAISE MID WEEK HIGHS A BIT AS AIR MASS COMING IN BEHIND THE COLD FRONT WILL NOT BE MUCH COOLER. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... HIGH PRESSURE DRIFTS EAST TONIGHT...CONTINUING MOSTLY CLEAR SKIES AND NEAR CALM FLOW ACROSS THE AREA. AFTERNOON CONVECTION EXPECTED AT HIGHER ELEVATIONS PER OROGRAPHIC EFFECTS INCLUDING ELEVATED HEAT SOURCES. EXPECT THIS CONVECTION TO DIE OFF DURING SUNSET. THEREFORE...VFR CONDITIONS WILL PREVAIL AT PKB...AND BKW THROUGH THE PERIOD. MVFR/IFR VISIBILITIES ON VALLEY FOG POSSIBLE AT HTS...AND CKB DURING THE PREDAWN HOURS...AS RADIATIONAL COOLING DROPS TEMPS INTO THEIR DEWPOINTS. IFR/LIFR POSSIBLE IN DENSE VALLEY FOG AT EKN STARTING AROUND 06Z ESPECIALLY WITH AFTERNOON PCPN OCCURRING EARLIER. MVFR AT CRW WITH DENSE RIVER VALLEY FOG EXPECTED AT CRW LATER AROUND 08-09Z. ALL SITES WILL EXPERIENCE MVFR CONDITIONS AFTER 13Z SATURDAY... EXCEPT FOR EKN WHICH COULD CLEAR BY 14Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: HIGH. ALTERNATE SCENARIOS: TIMING AND EXTENT OF FOG COULD VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SATURDAY... LOCALIZED IFR VISIBILITIES UNDER STORMS WITH MODERATE TO HEAVY RAIN MAINLY EASTERN MOUNTAINS SITES SATURDAY AFTERNOON AND EVENING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...ARJ/TRM NEAR TERM...ARJ SHORT TERM...TRM LONG TERM...TRM AVIATION...ARJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 346 AM EDT FRI AUG 24 2012 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-250800- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 346 AM EDT FRI AUG 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 505 PM EDT FRI AUG 24 2012 WVZ035-242200- RALEIGH WV- 505 PM EDT FRI AUG 24 2012 ...A STRONG THUNDERSTORM WILL AFFECT THE BECKLEY AREA... AT 502 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF BECKLEY...MOVING SOUTHWEST AT 10 MPH. WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR SHADY SPRING AROUND 520 PM...DANIELS AROUND 525 PM...BEAVER AROUND 530 PM...MACARTHUR AROUND 540 PM...CRAB ORCHARD AROUND 550 PM AND COAL CITY AROUND 600 PM. THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 NEAR BECKLEY BETWEEN MILE MARKERS 120 AND 130...THE WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 34 AND 43. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3760 8123 3775 8135 3781 8104 3777 8100 25
The Charleston,WV radar (KRLX), 79 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
1 thunderstorm wind. Local standard time, as filed.
A gust to 59 mph was measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400551.